Can Accutane cause an initial breakout?

My sister's wedding is in 5 weeks and I delayed going for a consultation for my acne prone skin until the last minute and have just now been informed by the doctor that the medication could actually cause an initial breakout. How common is it for people to experience this with Accutane? Basically, should I risk starting the Accutane treatment now, hoping that should an initial breakout occur, it won't coincide with the actual wedding and my skin will look amazing or should I just not risk it and wait until afterwards?

nelly1980

F, 37, Utah

Accutane is a very effective way of clearing moderate to severe acne that hasn’t responded to other forms of treatment.

However, your doctor is quite right in saying that there’s risk of an initial breakout. While it doesn’t affect everyone, many people experience a flare-up after starting Accutane as their skin adapts to the medication.

In addition, five weeks probably isn’t long enough to see noticeable results. I find that most patients need a few months on Accutane before their skin starts to improve. With this in mind, I would advise against starting your treatment now to reduce the risk of a breakout bringing you down on your sister’s big day!

Regardless of when you start taking Accutane, there are a few things you can do to keep your skin healthy and minimize irritation. For example, starting with a small dose and gradually increasing it can reduce the severity of the initial acne breakout.

Accutane is also notorious for causing dry skin, so you may want to think about incorporating a non-foaming cleanser into your skin care routine to keep sensitive skin clean and healthy without drying it out further. Accutane can also increase sensitivity to the sun, so be extra diligent about applying protection when spending time outdoors.

Isotretinoin (formerly known as Accutane) is very effective at clearing moderate to severe recalcitrant acne. However, as your provider has warned, waiting until the last minute to use Isotretinoin is not an appropriate way to treat a chronic condition.
There is always the risk of an initial breakout when starting isotretinoin. While it doesn’t impact every patient, some people do experience acne flare-ups as their skin adapts to the medication. This also occurs with topical retinoids like tretinoin, tazarotene, and adapalene.

Further, five weeks probably isn’t long enough for there to be any noticeable results, other than potentially less facial oil. Most patients require three months on Isotretinoin before their skin shows a noticeable improvement. With this in mind, I would advise against starting your treatment right now, if only to reduce the risk of a potentially photo-ruining breakout happening on your sister’s big day.

Regardless of when you start taking Isotretinoin, there are a few things to consider when beginning treatment: Increase your moisturizing routine to include all of your skin (not just your face), keep lip emollients with you at all times, and always use SPF 30 |(or higher) and continue to reapply it throughout the day.

It’s difficult to give you a definitive answer without seeing you in person but it probably is a good idea to delay treatment if you’re very concerned about how your skin will look at the wedding. This is due to a couple of reasons.

As your doctor mentioned, Accutane can indeed cause a breakout when you first start using it. In the days and weeks after beginning treatment, some people develop small pimples and cystic acne. Not all patients experience this side effect, but it’s certainly not uncommon. The initial breakout from Accutane can be mild or severe depending on how your body reacts to the medication, the size of your starting dose, and a few other factors.

What causes this reaction? Well, Accutane is a retinoid, a Vitamin-A derivative that benefits the skin in a few different ways. Retinoids effectively speed up the life cycle of surface skin cells, removing the outer layer of skin and revealing the healthier, smoother skin underneath. However, during this process, skin cells can get stuck in your pores, which may lead to the development of a comedone (otherwise known as a whitehead or blackhead).

To reduce this risk, your doctor may start you out on a low dose for the first few weeks before gradually increasing it to the full dose. Your doctor may also recommend oral antibiotics and/or topical retinoid treatments to manage potential flare-ups. It’s important to follow any medical advice as directed to achieve best results.

The second reason I advise against starting your medication now is that it typically takes a few months before you start to see results. In my experience, most patients don’t notice significant improvements until about two or three months after beginning their daily dose.

If you start taking Accutane now, you’ll be putting yourself at risk for an initial breakout, while the slow onset means you probably won’t see any major improvements in time for the wedding. Nevertheless, Accutane is an incredibly effective form of acne treatment, and there's a good chance you'll see great results in the long run.